Alert archive / New Mexico / Severe Thunderstorm Warnings in 2016

Severe Thunderstorm Warning 27, NWS El Paso, TX

July 7, 2016Grant County, New Mexico

NWS El Paso, TX issued this severe thunderstorm warning at Jul 7, 2016, 8:05 PM MDT for Grant County, New Mexico. It was in force for 28 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 7, 2016, 8:05 PM MDT (02:05 UTC)
Expired
Jul 7, 2016, 8:33 PM MDT
In force
28 min
Issued by
NWS El Paso, TX
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

County Grant County, NM

The radar

The El Paso radar (KEPZ), 201 km from the middle of the area, began a volume at 02:05 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Santa Teresa, NM (KEPZ), launched 00:00Z, 2.1 hours before the alert went out and 201 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Santa Teresa, NM at 00:00Z on 2016-07-08Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 238 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Santa Teresa, NM at 00:00Z on 2016-07-08The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 12 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
238 J/kg
Mixed-layer CIN
-29 J/kg
Mixed-layer LCL
3216 m above ground
0-6 km bulk shear
14 kt
0-1 km storm-relative helicity
12 m²/s²
0-3 km storm-relative helicity
34 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

009 
WUUS54 KEPZ 080205
SVREPZ
NMC017-080245-
/O.NEW.KEPZ.SV.W.0027.160708T0205Z-160708T0245Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE EL PASO TX
805 PM MDT THU JUL 7 2016

THE NATIONAL WEATHER SERVICE IN EL PASO  HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTH CENTRAL GRANT COUNTY IN SOUTH CENTRAL NEW MEXICO...

* UNTIL 845 PM MDT

* AT 805 PM MDT...A SEVERE THUNDERSTORM WAS LOCATED 11 MILES EAST OF
  GILA...OR 12 MILES WEST OF LAKE ROBERTS...MOVING SOUTHEAST AT 5
  MPH.

  HAZARD...60 MPH WIND GUSTS AND QUARTER SIZE HAIL. 

  SOURCE...RADAR INDICATED. 

  IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE 
           TO ROOFS...SIDING...AND TREES. 

* LOCATIONS IMPACTED INCLUDE...
  LAKE ROBERTS...
  SAPILLO CREEK VALLEY...
  PORTIONS OF THE GILA WILDERNESS. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

PREPARE IMMEDIATELY FOR LARGE HAIL AND DAMAGING WINDS. PEOPLE OUTSIDE
SHOULD MOVE TO A SHELTER...INSIDE A STRONG BUILDING AND AWAY FROM
WINDOWS.

LARGE HAIL AND DAMAGING WINDS AND CONTINUOUS CLOUD TO GROUND
LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS IMMEDIATELY.
LIGHTNING IS ONE OF NATURES LEADING KILLERS. REMEMBER...IF YOU CAN
HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING.

&&

LAT...LON 3299 10851 3314 10839 3304 10815 3284 10832
TIME...MOT...LOC 0205Z 304DEG 6KT 3303 10839 

HAIL...1.00IN
WIND...60MPH
 
$$

TRIPOLI
1 follow-up statement
727 
WWUS54 KEPZ 080233
SVSEPZ

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE EL PASO TX
833 PM MDT THU JUL 7 2016

NMC017-080242-
/O.CAN.KEPZ.SV.W.0027.000000T0000Z-160708T0245Z/
GRANT NM-
833 PM MDT THU JUL 7 2016

...THE SEVERE THUNDERSTORM WARNING FOR NORTH CENTRAL GRANT COUNTY IS
CANCELLED...
    
THE SEVERE THUNDERSTORM WHICH PROMPTED THE WARNING HAS MOVED OUT OF
THE WARNED AREA.  THEREFORE THE WARNING HAS BEEN CANCELLED.

LAT...LON 3299 10851 3314 10839 3304 10815 3284 10832
TIME...MOT...LOC 0224Z 304DEG 6KT 3300 10835 

$$

TRIPOLI

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS El Paso, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 7, 2:22 PM MDT, 5 hours 43 minutes earlier.

Area forecast discussion, Jul 7, 2:22 PM MDT, 5 hours 43 minutes before
Area Forecast Discussion
National Weather Service El Paso Tx/Santa Teresa NM
222 PM MDT THU JUL 7 2016

.SYNOPSIS...
An upper level disturbance will produce isolated to scattered
showers and thunderstorms across southern New Mexico tonight and
again on Friday. Westerly winds and high pressure aloft will bring
mostly hot dry weather this weekend and most of next week with
only slight chances of mainly high mountain thunderstorms.

&&

.DISCUSSION...
Morning sounding showed a moist air mass across the area with a
precipitable water amount of 1.1 inch. Early this afternoon
surface dewpoints were mostly above 50 F and this combined with
surface heating has pushed mucapes to around 1000 J/kg. Weak
vorticity center expected to move slowly west to east across the
cwa tonight and Friday providing sustained though also weak
dynamic upward forcing. Thus expect an increased risk of deep
convection tonight with threat of storms again on Friday. Rather
high amounts of water vapor suggest potential for isolated areas
of heavy rain and even localized flooding. In addition dcapes
greater than 1000 J/kg suggest several storms may produce
damaging downbursts up to 60 mph.

After Friday regional weather pattern will include an east to
west ridge axis which will remain near the Mexico-New Mexico
border region with westerly flow aloft continuing through and/or
north of the cwa. Associated downslope flow will consequently
generate persistent lee surface troughing through eastern New
Mexico with even several unusual for July episodes of lee
cyclogenesis over along the eastern high plains next week. This
scenario will sustain a mostly low level westerly wind across
southern New Mexico and west Texas with mostly continental
indicating transport of drier air. Thus by Sunday precipitable
water falls below an inch most areas by Monday with values falling
further to only around .5 to .8 inch by Later Wednesday.

Loss of moisture will tend to stabilize air mass while the air
aloft warms due to subsidence near the ridge. Thus expect mostly
dry weather next week with only slight chances of mainly high
mountain convection. The abundant sunshine plus the subsidence
and warm air transport will also support hot above normal
temperatures through at least most of next week.

&&

.AVIATION...Valid 08/00Z-09/00Z.
Increased moisture into the region and a disturbance aloft passing
from SW to NE across the area today will lead to better coverage of
high-based thunderstorms this afternoon and overnight. Expect
generally VFR conds all terms through period sct080 sct120
bkn250...but with periods of possible MVFR conds with isold/sct
SHRA/TSRA. psbl BLDU to reduce VSBY to <1 mi 00Z-06Z. Temp cigs
BKN/OVC060 in vcty of storms. Winds generally 260-290 10-18kts...but
poss outflow gusts to 45kts.

&&

.FIRE WEATHER...
An INCREASE IN MOISTURE WITH AN UPPER-LEVEL DISTURBANCE WILL
INCREASE SHOWER AND THUNDERSTORM CHANCES THIS AFTERNOON AND TONIGHT.
SUBTROPICAL MOISTURE WILL REMAIN THROUGH FRIDAY WITH STORMS MORE
SUPPRESSED BY HIGH PRESSURE REBUILDING OVER THE AREA.
DEEP WESTERLY FLOW WILL RETURN THIS WEEKEND SCOURING OUT MOST OF THE
MOISTURE. DRIER AIR AND HOT TEMPERATURES WILL PERSIST FROM SATURDAY
INTO MOST OF NEXT WEEK. MIN RH VALUES WILL RUN MOSTLY IN THE 12% TO
17% RANGE LOWER ELEVATIONS. FIRE DANGER WILL CONTINUE MOSTLY HIGH
WITH AFTERNOON WINDS IN THE 10-20 MPH RANGE.

&&

.PRELIMINARY POINT TEMPS/POPS...
El Paso                 77 100  77 103 /  30  10  10   0
Sierra Blanca           73  97  71  99 /  30  30  20  10
Las Cruces              70  99  70 100 /  30  10  10   0
Alamogordo              72 100  72 102 /  40  10  10   0
Cloudcroft              59  78  58  80 /  50  30  20  20
Truth or Consequences   70  98  72  99 /  30  10  10   0
Silver City             64  92  65  93 /  30  20  20   0
Deming                  70  99  70 101 /  20  10  10   0
Lordsburg               68  98  69 100 /  20  10  10   0
West El Paso Metro      77 100  77 102 /  30  10  10   0
Dell City               71 100  69 102 /  30  20  20  10
Fort Hancock            76 102  75 103 /  30  20  10  10
Loma Linda              72  94  71  97 /  30  10  10   0
Fabens                  75 101  75 103 /  30  10  10   0
Santa Teresa            73  99  74 102 /  30  10  10   0
White Sands HQ          74  99  74 100 /  30  10  10   0
Jornada Range           68  99  69 100 /  30  10  10   0
Hatch                   68 101  70 103 /  30  10  10   0
Columbus                71 100  72 101 /  20  10  10   0
Orogrande               73 100  72 102 /  30  10  10   0
Mayhill                 61  86  60  87 /  50  30  20  20
Mescalero               59  88  58  89 /  50  30  20  20
Timberon                57  85  57  86 /  50  30  20  20
Winston                 58  91  59  91 /  40  20  20  10
Hillsboro               65  97  67  97 /  30  20  20   0
Spaceport               68  98  70 100 /  30  10  10   0
Lake Roberts            56  94  57  94 /  30  20  20  10
Hurley                  64  94  65  95 /  20  10  10   0
Cliff                   60  97  61  99 /  20  20  20   0
Mule Creek              57  96  58  97 /  20  10  10   0
Faywood                 64  96  66  96 /  20  10  10   0
Animas                  67  99  68 100 /  20  20  10   0
Hachita                 67  98  68 100 /  20  10  10   0
Antelope Wells          66  94  68  97 /  30  20  10   0
Cloverdale              64  91  66  92 /  30  20  10   0

&&

.EPZ Watches/Warnings/Advisories...
NM...None.
TX...None.
&&

05 Rogash/20 Novlan
Hazardous weather outlook, Jul 7, 12:30 AM MDT, 19 hours 35 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE EL PASO TX/SANTA TERESA NM
1230 AM MDT THU JUL 7 2016

NMZ401>417-TXZ418>424-081745-
UPPER GILA RIVER VALLEY-SOUTHERN GILA
HIGHLANDS/BLACK RANGE-SOUTHERN GILA FOOTHILLS/MIMBRES VALLEY-
SOUTHWEST DESERT/LOWER GILA RIVER VALLEY-LOWLANDS OF THE BOOTHEEL-
UPLANDS OF THE BOOTHEEL-SOUTHWEST DESERT/MIMBRES BASIN-EASTERN BLACK
RANGE FOOTHILLS-SIERRA COUNTY LAKES-NORTHERN DONA ANA COUNTY-
SOUTHERN DONA ANA COUNTY/MESILLA VALLEY-CENTRAL TULAROSA BASIN-
SOUTHERN TULAROSA BASIN-WEST SLOPES SACRAMENTO MOUNTAINS BELOW 7500
FEET-SACRAMENTO MOUNTAINS ABOVE 7500 FEET-EAST SLOPES SACRAMENTO
MOUNTAINS BELOW 7500 FEET-OTERO MESA-WESTERN EL PASO COUNTY-
EASTERN/CENTRAL EL PASO COUNTY-NORTHERN HUDSPETH HIGHLANDS/HUECO
MOUNTAINS-SALT BASIN-SOUTHERN HUDSPETH HIGHLANDS-RIO GRANDE VALLEY
OF EASTERN EL PASO/WESTERN HUDSPETH COUNTIES-RIO GRANDE VALLEY OF
EASTERN HUDSPETH COUNTY-
1230 AM MDT THU JUL 7 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL
NEW MEXICO...SOUTHWEST NEW MEXICO AND SOUTHWEST TEXAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

ISOLATED TO SCATTERED SHOWERS AND THUNDERSTORMS. A FEW STORMS MAY
PRODUCE HEAVY RAINS WITH LOCALIZED FLOODING. SEVERAL STORMS MAY ALSO
PRODUCE DAMAGING WIND GUSTS TO 60 MPH AND SMALL HAIL.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

DRIER WEATHER SATURDAY THROUGH WEDNESDAY WITH MAINLY ISOLATED
SHOWERS AND THUNDERSTORMS. MOST OF THE STORMS WILL OCCUR AROUND THE
HIGHER MOUNTAINS WITH MOSTLY HOT DRY WEATHER ACROSS THE LOWER
ELEVATIONS.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS SHOULD REPORT ANY OBSERVED HAZARDOUS WEATHER OR FLOODING
TO THIS OFFICE AND LOCAL LAW ENFORCEMENT.

ROGASH

In the hours before

Special weather statement, Jul 7, 7:50 PM MDT, 15 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE EL PASO TX
750 PM MDT THU JUL 7 2016

NMZ402-403-408-080230-
EASTERN BLACK RANGE FOOTHILLS NM-
SOUTHERN GILA FOOTHILLS/MIMBRES VALLEY NM-
SOUTHERN GILA HIGHLANDS/BLACK RANGE NM-
750 PM MDT THU JUL 7 2016

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN GRANT AND
SOUTHWESTERN SIERRA COUNTIES UNTIL 830 PM MDT...

AT 748 PM MDT...METEOROLOGISTS WERE TRACKING A STRONG THUNDERSTORM
ON RADAR NEAR EMORY PASS...OR 9 MILES NORTHEAST OF SAN
LORENZO. THIS STORM WAS NEARLY STATIONARY.

DIME SIZE HAIL AND WIND GUSTS OF 50 TO 55 MPH WILL BE POSSIBLE WITH
THIS STORM.

LOCATIONS IMPACTED INCLUDE...
SAN LORENZO...
SAN JUAN...
MIMBRES...
EMORY PASS...
KINGSTON...
UPPER MIMBRES VALLEY...
BEAR CANYON LAKE...
IRON CREEK CAMPGROUND.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 15 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.

THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

&&

LAT...LON 3300 10778 3287 10753 3265 10777 3289 10805
TIME...MOT...LOC 0148Z 051DEG 4KT 3289 10779

TRIPOLI
Special weather statement, Jul 7, 7:58 PM MDT, 7 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE EL PASO TX
758 PM MDT THU JUL 7 2016

NMZ401-402-080245-
SOUTHERN GILA HIGHLANDS/BLACK RANGE NM-UPPER GILA RIVER VALLEY NM-
758 PM MDT THU JUL 7 2016

...SIGNIFICANT WEATHER ADVISORY FOR NORTH CENTRAL GRANT COUNTY UNTIL
845 PM MDT...

AT 758 PM MDT...METEOROLOGISTS WERE TRACKING A STRONG THUNDERSTORM ON
RADAR 7 MILES EAST OF GILA...OR 9 MILES EAST OF CLIFF. THIS STORM WAS
NEARLY STATIONARY.

HALF INCH HAIL AND WIND GUSTS OF 50 TO 55 MPH WILL BE POSSIBLE WITH
THIS STORM.

LOCATIONS IMPACTED INCLUDE...
GILA...
MOGOLLON BOX CAMPGROUND...
PORTIONS OF THE GILA WILDERNESS.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 15 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.

THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

&&

LAT...LON 3303 10830 3286 10844 3303 10862 3315 10842
TIME...MOT...LOC 0158Z 051DEG 3KT 3301 10845

TRIPOLI

The office that day

Everything else NWS El Paso, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 7, 7:50 PM MDTSpecial Weather StatementEPZ40 min
Jul 7, 7:58 PM MDTSpecial Weather StatementEPZGrant47 min
Jul 7, 9:04 PM MDTSpecial Weather StatementEPZLuna41 min
Jul 7, 9:14 PM MDTSevere Thunderstorm WarningEPZLuna31 min
Jul 8, 1:32 PM MDTAreal Flood AdvisoryEPZGrant, Sierra3 hr
Jul 8, 2:17 PM MDTFlash Flood WarningEPZGrant3 hr

Nearby

Severe Thunderstorm Warnings in New Mexico, 2016Every severe thunderstorm warning in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.